Alert archive / Ohio / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 93, NWS Northern Indiana

August 14, 2020Fulton County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Aug 14, 2020, 4:30 PM EDT for Fulton County, Ohio. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2020, 4:30 PM EDT (20:30 UTC)
Expired
Aug 14, 2020, 5:00 PM EDT
In force
30 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Fulton County, OH

The radar

The Northern Indiana radar (KIWX), 127 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 4:32 PM EDTTSTM WND DMGFayette, OHSEVERAL LARGE LIMBS DOWNED. 6 INCH DIAMETER AND LARGER.
Aug 14, 4:32 PM EDTHAIL 1Fayette, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2020-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2020-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1710 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

390 
WUUS53 KIWX 142030
SVRIWX
OHC051-142100-
/O.NEW.KIWX.SV.W.0093.200814T2030Z-200814T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
430 PM EDT Fri Aug 14 2020

The National Weather Service in Northern Indiana has issued a

* Severe Thunderstorm Warning for...
  Northwestern Fulton County in northwestern Ohio...

* Until 500 PM EDT.

* At 430 PM EDT, a severe thunderstorm was located near Fayette, or
  near Morenci, moving north at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Fayette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4164 8416 4162 8432 4171 8436 4171 8415
TIME...MOT...LOC 2030Z 168DEG 6KT 4167 8426 

HAIL...1.00IN
WIND...60MPH
 
$$

FISHER
1 follow-up statement
798 
WWUS53 KIWX 142052
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
452 PM EDT Fri Aug 14 2020

OHC051-142100-
/O.CON.KIWX.SV.W.0093.000000T0000Z-200814T2100Z/
Fulton OH-
452 PM EDT Fri Aug 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHWESTERN FULTON COUNTY...

At 451 PM EDT, a severe thunderstorm was located over Morenci, moving
north at 5 mph. Trees and power lines blown down in Fayette.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Fayette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4164 8416 4162 8432 4171 8436 4171 8415
TIME...MOT...LOC 2051Z 168DEG 6KT 4171 8427 

HAIL...1.00IN
WIND...60MPH
 
$$

JBALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:27 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 14, 3:27 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
327 PM EDT Fri Aug 14 2020

.SYNOPSIS...
Issued at 356 AM EDT Fri Aug 14 2020

Scattered showers and thunderstorms are possible at times from this
afternoon through Sunday. The best chances most periods will be
over northwest Ohio into northeast Indiana and into far southern
Lower Michigan. Highs will be around 80 to near 85 each day through
this weekend with lows from 60 to 65. Somewhat cooler, less humid
and dry conditions will follow Monday and Tuesday.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 325 PM EDT Fri Aug 14 2020

Vorticity from an upper low helps to force showers and thunderstorms
this afternoon and evening. Pockets of 1000 to 2000 J/kg of SBCAPE
traverses the area, but with minimal shear to work with. DCAPE
actually does reach around 1000 J/kg across the area and areas west
of I-69 show low level inverted-v profiles allowing for a good
chance for gusty downdrafts. Columnar moisture is limited, however,
paired with slow storm motions and 1.25 in PWATs, could see some
locally heavy rainfall. Expect showers and storms to die down by
sunset tonight and depending on where the rain falls, could see some
fog formation as good subsidence occurs and a fairly strong low
level inversion forms. Lows tonight fall back towards the low to mid
60s.

Saturday, the vorticity from the upper low moves east during the day
and the cold front approaches from the west for the overnight. With
1500 to 2500 J/kg of SBCAPE, could see another resurgence of pop up
showers and storms, but this time the question will be what do we
have to force the storms. There is some lingering weak 700 mb vort
energy to work with so perhaps that forces a few showers and storms.
However, there is a better chance that storm formation waits until
the evening for the front to arrive. Some lingering speed shear is
being modeled by the NAM, but otherwise some shear would be
possible associated with the approaching front from the west.
Again, the main threats look to be damaging winds gusts and
locally heavy rain. SPC has tagged the area with a marginally for
the storms forced by the approaching cold front in our west. Highs
Saturday warm to the low to mid 80s.

Sunday, the cold front continues to march across the forecast area
from west to east so that areas mainly east of I-69 have the best
chance for showers and storms. The NAM actually holds the front back
so that it's over IN-15 by 00z Monday, but the lower res models have
it pushed through by then. Will include some mention of showers and
storms in the aforementioned area, but as previously discussed this
depends on the speed of the front through the area. SPC has a
marginal risk of severe weather in NW OH for this time period. Have
highs cooler again, in the low 80s.

&&

.LONG TERM...(Monday through Friday)
Issued at 325 PM EDT Fri Aug 14 2020

A high amplitude pattern takes over after Sunday's cold front moves
through with an upper low sliding south from Central Canada and a
building ridge in the west. This allows for northwest flow across
the area and for mid-September like weather. Cooler highs in the 70s
to rising to the low 80s by the end of the week and lows in the 50s
with dry weather will be the main story for this time period. Models
do produce some precipitation for Monday afternoon as a trof moves
through, but am not ready to introduce more than a silent 14 PoP
quite yet with how much dry air is around.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1232 PM EDT Fri Aug 14 2020

VFR conditions to start off the 18z TAF cycle. There are two main
aviation concerns with this issuance: isolated convection this
afternoon and morning fog. CAMs continue to show isolated
convection developing around 18z across NW OH and far NE Indiana.
Given weak steering flow, storm movement will likely be tied more
to outflow development. This will delay any convection from
drifting into the KFWA terminal until approximately 21z. Have
inserted a tempo group to cover this potential and ended the risk
around 00z given the diurnal nature of storms today. Outflows from
storms could result in gusts around 30kt, but there is uncertainty
when/if these outflows will move across the terminal. KSBN looks
to be to far removed from weak upper support for convection to
develop so have continued to leave mention out for this issuance.

Any convection that forms will dissipate around sunset. Most of
the overnight hours should be VFR, until roughly 09z when surface
temperatures begin to reach the crossover temperature. This
suggest that fog could develop overnight. Have trended visby
downwards with this issuance, but should the terminals experience
rainfall this evening then the added surface moisture could
warrant further reductions. Fog that does develop should dissipate
around 14z as low level mixing increases.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Skipper
SHORT TERM...Roller
LONG TERM...Roller
AVIATION...CM

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 14, 3:35 PM EDT, 55 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
335 PM EDT Fri Aug 14 2020

INZ003>009-012>018-020-022>027-032>034-LMZ043-046-MIZ077>081-OHZ001-
002-004-005-015-016-024-025-151945-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-
Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
335 PM EDT Fri Aug 14 2020 /235 PM CDT Fri Aug 14 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan, northwest Ohio and the nearshore waters of southeastern
Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible into this evening, especially east of
I-69. Most of the storms are not expected to become severe; however,
gusty winds and locally heavy are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible Saturday through Sunday. Some storms may
produce strong gusty winds.

There is a moderate swim risk for dangerous swimming conditions
along the southeast shore of Lake Michigan Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 14, 2:53 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Northern Indiana
253 PM EDT Fri Aug 14 2020

OHZ016-025-141930-
Allen-Putnam-
253 PM EDT Fri Aug 14 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PUTNAM AND
NORTHEASTERN ALLEN COUNTIES...

At 251 PM EDT, an area of thunderstorms was located over Bluffton,
moving northwest at 5 mph.

While local wind gusts to 40 mph are possible with these storms, the
greater threat will be very heavy rainfall due to the slow
movement. Rainfall rates over an inch per hour can be expected.

Locations impacted include...
Bluffton, Pandora, Beaverdam, Gilboa and Rockport.

This includes Interstate 75 between mile markers 133 and 141.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4086 8409 4111 8389 4109 8388 4072 8388
TIME...MOT...LOC 1851Z 120DEG 6KT 4085 8389

HAIL...0.25
WIND...40MPH

FISHER
Special weather statement, Aug 14, 3:15 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Northern Indiana
315 PM EDT Fri Aug 14 2020

OHZ001-004-142000-
Defiance-Williams-
315 PM EDT Fri Aug 14 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL DEFIANCE AND
SOUTHWESTERN WILLIAMS COUNTIES...

At 314 PM EDT, a strong thunderstorm was located over Bryan, moving
northwest at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm. Ponding of water in low areas is also possible with this
storm due to the slow movement.

Locations impacted include...
Bryan, Montpelier, Edgerton, Stryker, Holiday City, West Jefferson,
Pulaski, Ney, Blakeslee, Bridgewater Center, Williams Center, Melbern
and Hallock.

This includes Interstate 80 in Ohio between mile markers 6 and 12.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4134 8453 4148 8481 4149 8480 4168 8465
      4146 8437
TIME...MOT...LOC 1914Z 131DEG 10KT 4144 8456

HAIL...0.50IN
WIND...40MPH

FISHER
Special weather statement, Aug 14, 3:40 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Northern Indiana
340 PM EDT Fri Aug 14 2020

OHZ016-025-142015-
Allen-Putnam-
340 PM EDT Fri Aug 14 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PUTNAM AND NORTHEASTERN
ALLEN COUNTIES...

At 339 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Ottawa to 6 miles southwest of Bluffton.
Movement was northwest at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms. Ponding of water in low areas is possible with these storms
due to the slow movement.

Locations impacted include...
Ottawa, Bluffton, Columbus Grove, Leipsic, Kalida, Pandora,
Continental, Glandorf, Cairo, Harrod, Beaverdam, West Leipsic,
Gilboa, Belmore, Miller City, Prentiss, Kieferville, Slabtown, North
Creek and Wisterman.

This includes Interstate 75 between mile markers 129 and 141.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4079 8409 4116 8429 4116 8388 4068 8388
TIME...MOT...LOC 1939Z 131DEG 11KT 4102 8405 4081 8394

HAIL...0.25IN
WIND...40MPH

FISHER
Special weather statement, Aug 14, 4:13 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Northern Indiana
413 PM EDT Fri Aug 14 2020

OHZ016-025-142045-
Allen-Putnam-
413 PM EDT Fri Aug 14 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PUTNAM AND CENTRAL
ALLEN COUNTIES...

At 412 PM EDT, a strong thunderstorm was located near Lima, moving
north at 5 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lima, Fort Shawnee, Columbus Grove, Elida, Cairo, Fort Jennings,
Beaverdam, Vaughnsville, Slabtown, Rushmore, Gomer, Rimer and
Rockport.

This includes Interstate 75 between mile markers 124 and 134.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4072 8394 4070 8416 4091 8432 4094 8402
TIME...MOT...LOC 2012Z 168DEG 6KT 4079 8410

HAIL...0.25IN
WIND...50MPH

FISHER

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 2:53 PM EDTSpecial Weather StatementIWXPutnam37 min
Aug 14, 3:15 PM EDTSpecial Weather StatementIWXWilliams45 min
Aug 14, 3:18 PM EDTSevere Thunderstorm WarningIWXDefiance, Williams24 min
Aug 14, 3:40 PM EDTSpecial Weather StatementIWXPutnam35 min
Aug 14, 4:13 PM EDTSpecial Weather StatementIWXAllen32 min
Aug 14, 4:54 PM EDTSevere Thunderstorm WarningIWXFulton, Henry21 min
Aug 14, 5:16 PM EDTSpecial Weather StatementIWXFulton44 min
Aug 14, 5:23 PM EDTAreal Flood AdvisoryIWXFulton3 hr
Aug 14, 7:11 PM EDTFlash Flood WarningIWXFulton6 hr
Aug 14, 7:23 PM EDTAreal Flood AdvisoryIWXAllen, Defiance, Henry, Putnam3 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.